ACUSPRAIN 250 TABLETS
ACUSPRAIN 500 TABLETS
(and dosage form):
ACUSPRAIN 250 TABLETS
ACUSPRAIN 500 TABLETS
Each tablet contains 250 mg or 500 mg naproxen.
A 3.1 Antirheumatics (anti-inflammatory agents).
ACUSPRAIN has anti-inflammatory, antipyretic and analgesic properties. It inhibits prostaglandin synthetase.
ACUSPRAIN is indicated for the treatment of rheumatoid arthritis, (including juvenile rheumatoid arthritis), osteoarthrosis (degenarative arthritis), ankylosing spondylitis, acute gout, acute musculoskeletal disorders (such as sprains and strains, direct trauma, lumbosacral pain, cervical spondylitis, tenosynovitis and fibrositis) and dysmenorrhoea.
Pregnancy, Active peptic ulceration.
Hyersensitivity to naproxen or naparoxen sodium formulations. Since the potential exists of cross-sentivity reactions, ACUSPRAIN should not be given to patients in whom aspirin or other non-steroidal anti-inflammatory/analgesic medicines induce urticaria, rhinitis or asthma.
Serious interactions have been reported after the use of high-dose methotrexate with ACUSPRAIN.
DOSAGE AND DIRECTIONS FOR USE:
ADULTS: For rheumatoid arthritis, osteo-arthrosis and ankylosing spondylitis, the starting dose and usual maintenance dose in in the range of 500 mg to 1000 mg per day taken in two doses at twelf-hour intervals. In the following cases a dose of 750 mg to 1000 mg per day for the acute phase is recommended.
(a) in patients reporting severe night-time pain and/or morning stiffness:
(b) in patients being switched to ACUSPRAIN from a high dose of another anti-rheumatic compound and,
(c) in osteoarthrosis where pain is the predominant symptom.
For the patient who requires 750 mg per day whose night-time pain and/or morning stiffness are most troublesome, 500 mg should be taken upon retiring and 250 mg upon awakening. For the patient whose day-time pain and reduced mobility are most troublesome, 500 mg shouold be taken upon awakening and 250 mg upon retiring.
In acute gout, the recommended dosage is 750 mg at once, then 250 mg every eight hours until the attack has passed.
For treatment of acute musculo-skeletal disorders, the recommended dosage is 250 mg twice to three times daily; most patients will require only 7 days treatment but some patients may require up to 14 days treatment.
In dysmenorrhoea, the recomended regime is 500 mg initially, followed by 250 mg every six to eight hours.
CHILDREN: For juvenile arthritis in children over 5 years of age the usual dosage is 10 mg per kg body-mass per day in two doses at twelve-hour intervals. ACUSPRAIN is not recommended or use in other indications in children under sixteen years of age.
SIDE-EFFECTS AND SPECIAL PRECAUTIONS:
Episodes of gastro-intestinal bleeding have been reported in patients on ACUSPRAIN therapy. ACUSPRAIN should be given under close supervision to patients with a history of gastro-intestinal disease.
Due to the high plasma protein binding of ACUSPRAIN patients simultaneously receivingng hydantoins, anticoagulants or other highly protein-bound medicines should be observed for signs of potential overdosage of these medicines.
Probenecid given concurrently increases ACUSPRAIN plasma levels and extends its half-life considerably.
Skin rashes, urticaria and angio-oedema have been reported. Patients who have exhibited aspirin hypersensitivy in the past (usually as the angio-oedema/asthma syndrome) may exhibit the same phenomenon on ACUSPRAIN.
Bronchospasm may be precipitated in patients suffering from, or with a previous history of bronchial asthma or allergic disease. The following additional occurrences have been reported with ACUSPRAIN: nausea, vomiting, abdominal discomfort, constipation, epigastric distress, headache cognitive dysfunction, inability to concentrate, visual disturbances, insomnia, tinnitus and vertigo. Thrombocytopenia, granulocytopenia, jaundice, aplastic anaemia, haemolytic anaemia, peptic ulceration, reversible renal failure, nephrotic syndrome and nephritis may occur.
Other side-effects include hearing impairment, fatal hepatitis and ulcerative stomatitis, anaphylactic reactions and eosinphilic pneumonitis may occur.
Sporadic abnormalities in laboratory tests (eg. liver functions tests) have occured in patients on ACUSPRAIN therapy. This effect should be kept in mind when bleeding times are determined. It is suggested that ACUSPRAIN therapy be temporarily discontinued 48 hours before adrenal functions tests are performed, because ACUSPRAIN may interfere with some assays of urinary 5-hydroxy-indoleacetic acid.
Mild peripheral oedema has be observed in a few patients receiving ACUSPRAIN. Although sodium retention has not been reported in metabolic studies, it is possible that patients with questionable or compromised cardiac function may be at greater risk when taking ACUSPRAIN.
USE IN PATIENTS WITH RENAL IMPAIRMENT:
As naproxen is eliminated to a large extent (95%) by urinary excretion via glomerular filtration it should be used with great caution in patients with impaired renal function and the monitoring of serum creatinine and/or creatinine clearance is advised in these patients. ACUSPRAIN is not recommended in patients having baseline clearance less than 20 mL/minute.
Certain patients, specifically those where renal blood flow is compromised, such as in extracellular volume depletion, cirrhosis of the liver, sodium restriction, congestive heart failure and pre-existing renal disease, should have renal fuction assesssed before and during ACUSPRAIN therapy. Elderly patients in whom impaired renal function may be expected could also fall within this category. A reduction in daily dosage is recommended to avoid the possibility of excessive accumulation of naproxen metabolites in these patients.
USE IN PATIENTS WITH IMPAIRED LIVER FUNCTION:
Chronic alcoholic liver disease and probably also other forms of cirrhosis reduce total plasma concentration of naproxen but the plasma concentration of unbound naproxen is increased.
Caution is advised when using ACUSPRAIN in patients with hepatic diseases.
USE IN ELDERLY:
Although total plasma concentration of naproxen is unchanged, the unbound plasma fraction of naproxen is increased in the elderly. Caution is advised and lower doses might be required.
ACUSPRAIN can reduce the anti-hypertensive effect of propranolol and possibly other beta-blockers.
This natriuretic effect of furosemide has been reported to be inhibited by ACUSPRAIN.
Inhibition of renal lithium clearance leading to increases in plasma lithium concentrations has been reported. The use of ACUSPRAIN should be avoided in patients who are breast-feeding.
KNOWN SYMPTOMS OF OVERDOSAGE AND PARTICULARS OF ITS TREATMENT:
Significant overdosage of the drug may be characterised by drowsiness, heartburn, indigestion, nausea and vomiting. Should a patient ingest a large amount of naproxen accidentally or purposefully, the stomach may be emptied and the usual supportive measures employed.
250 mg Tablets: Yellow, flat bevel-edged, scored tablet.
500 mg Tablets: Yellow, flat bevel-edged, scored tablet.
Securitainers containing 30, 100, 250, and 500 tablets.
Store below 25°C and protect from light. KEEP OUT OF REACH OF CHILDREN.
250 mg Tablets: Z/3.1/226
500 mg Tablets: Z/3.1/227
NAME AND BUSINESS ADDRESS OF THE APPLICANT:
Apotex S.A. (Pty) Ltd
Cnr. Fleming and Watt Streets
Meadowdale Ext. 1.
DATE OF PUBLICATION OF THIS PACKAGE INSERT:
SAEPI HOME PAGE
TRADE NAME INDEX
GENERIC NAME INDEX
Information presented by Malahyde Information Systems © Copyright 1996-2004